0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Aripiprazole and Parkinson’s Disease Psychosis
CARLOS SCHÖNFELDT-LECUONA, M.D.; BERNHARD J. CONNEMANN, M.D.
Am J Psychiatry 2004;161:373-a-374. doi:10.1176/appi.ajp.161.2.373-a

To the Editor: Psychosis occurs in up to 30% of patients with Parkinson’s disease, predominantly as a side effect of dopaminergic treatment (1). These patients do not generally tolerate classical antipsychotic drugs. Aripiprazole is a novel antipsychotic substance acting as a partial agonist at dopamine D2 and serotonin 5-HT1A receptors and as an antagonist at 5-HT2A receptors (2). We report a severe exacerbation of Parkinson’s disease without improvement of psychosis during treatment with aripiprazole.

Mr. A was a 70-year-old Caucasian man with a 16-year history of Parkinson’s disease who was admitted to our department for drug-induced psychosis. Clozapine had been successfully tried but was discontinued because of agranulocytosis. On admission, treatment consisted of 1200 mg/day of l-dopa/carbidopa, 375 mg/day of l-dopa/benserazide, 1200 mg/day of entacapone, and 800 mg/day of quetiapine. His physical examination revealed a slight hypomimia, a stooped posture, reduced automatic movements without major difficulty walking and turning around, and a slight resting tremor of the right hand. Mr. A’s score on the Unified Parkinson’s Disease Rating Scale (UPDRS) was 43, and his illness stage on the Hoehn and Yahr scale was 1.5. There were infrequent (two or three per week) off-episodes, with severe akinesia and rigidity lasting up to 1.5 hours. Otherwise, Mr. A’s daily activities were only moderately affected; he was a professional artist, and he produced skillful watercolor paintings during his stay. He exhibited frank psychosis with vivid visual, auditory, and tactile hallucinations and fearful delusions of persecution with maximum severity at night. The results of laboratory tests and the findings of cranial magnetic resonance imaging, ECG, and electroencephalography were normal. l-Dopa/benserazide and quetiapine were discontinued with no apparent clinical change. On day 4, aripiprazole was started at 5 mg/day and increased by 5 mg every third day up to 10 mg t.i.d. Under this treatment, progressive hypokinesia and rigidity evolved into complete akinesia, including anarthria. By day 11, parenteral fluid substitution and gavage nutrition became necessary (UPDRS score=120, Hoehn and Yahr stage=5). Hallucinations and delusions, however, continued unmodified. l-Dopa/benserazide was reestablished and increased to 125 mg q.i.d. Mr. A’s motor symptoms improved only marginally (UPDRS score=101). Nutrition was insufficient, and a weight loss of 8 kg occurred. On day 37, treatment failure was declared, and aripiprazole was replaced by ziprasidone, 40 mg/day, and increased up to 80 mg/day over 3 days. Within 2 weeks, the delusions and hallucinations had subsided completely. Motor impairment also improved to a large extent. Sitting, walking, and eating was possible, and Mr. A was able to successfully resume painting (UPDRS score=42).

Dose reduction of dopaminergics and/or treatment with typical neuroleptics are known to improve drug-related psychosis in Parkinson’s disease but may worsen parkinsonism. The remaining therapy options are quetiapine, clozapine, and ziprasidone, but clozapine use is limited by hematological side effects, quetiapine is not always effective, and experience is lacking regarding ziprasidone. Since drug-related psychosis in Parkinson’s disease is a consequence of dopaminergic overstimulation combined with deficient dopaminergic transmission, partial agonism might be a promising approach. This hypothesis, however, is not supported by our observation of a massive deterioration of motor symptoms without improvement of psychotic symptoms under treatment with aripiprazole.

Fenelon G, Mahieux F, Huon R, Ziegler M: Hallucinations in Parkinson’s disease: prevalence, phenomenology and risk factors. Brain  2000; 123:733–745
[PubMed]
[CrossRef]
 
Yokoi F, Grunder G, Biziere K, Stephane M, Dogan AS, Dannals RF, Ravert H, Suri A, Bramer S, Wong DF: Dopamine D2 and D3 receptor occupancy in normal humans treated with the antipsychotic drug aripiprazole (OPC 14597): a study using positron emission tomography and [11C]raclopride. Neuropsychopharmacology  2002; 27:248–259
[PubMed]
[CrossRef]
 
+

References

Fenelon G, Mahieux F, Huon R, Ziegler M: Hallucinations in Parkinson’s disease: prevalence, phenomenology and risk factors. Brain  2000; 123:733–745
[PubMed]
[CrossRef]
 
Yokoi F, Grunder G, Biziere K, Stephane M, Dogan AS, Dannals RF, Ravert H, Suri A, Bramer S, Wong DF: Dopamine D2 and D3 receptor occupancy in normal humans treated with the antipsychotic drug aripiprazole (OPC 14597): a study using positron emission tomography and [11C]raclopride. Neuropsychopharmacology  2002; 27:248–259
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 65.  >
Topic Collections
Psychiatric News
PubMed Articles
Psychosis in Parkinson's disease: therapeutic options. Drugs Today (Barc) 2011;47(5):353-67.